Utah, 2019

Hail in Utah, September 10, 2019

September 10, 2019 · NWS SLC · 4 events in 1 county or zone

Thunderstorms moved through the Cache Valley on the afternoon of September 10, and produced a swath of severe hail from near Logan to Smithfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms moved through the Cache Valley on the afternoon of September 10, and produced a swath of severe hail from near Logan to Smithfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 10, 9:08 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 10, 9:08 AM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 AM MDT Tue Sep 10 2019

.SYNOPSIS...A Pacific Northwest storm system will move through
Utah and southwest Wyoming tonight into Wednesday. This storm
will bring much cooler temperatures to the area with widespread
precipitation confined to mainly the northern half of the forecast
area. Drier and warmer conditions will return for the latter
portion of the week.

&&

.DISCUSSION...The majority of the forecast area is under a moist
and breezy southwest flow this morning ahead of a broad trough
centered over the Pacific Northwest. Associated frontal boundary
is currently parked near the ID/NV/UT triple point, where some
showers and thunderstorms continue along it. Additional light
shower activity has developed in the moist airmass ahead of the
trough over southwest Wyoming as well as northern and eastern
Utah. Snow levels dropped to as low as 10,000 feet with these
showers, producing light snow over some higher peaks of the Uintas
and the Wasatch. This shower activity over the forecast area will
continue to diminish during the morning.

Additional showers and thunderstorms are progged to develop this
afternoon in the unstable environment over northern Utah and
southwest Wyoming ahead of the approaching trough, and a few of
these storms could be strong to severe with gusty winds and hail
the primary threats. RAP indicates areas of 25-35 kt shear over
this area with some areas expected to see 1000 J/kg of SBCAPE.

The front will find itself on the move tonight into tomorrow
morning as the trough slides through the forecast area. Associated
precipitation over northern portions of the forecast area will
become more widespread and stratiform in nature, with a bit of
precip possible over central and parts of southern Utah as well.
Precip rates will be generally light, but some embedded moderate
to heavy rain is anticipated, especially along the boundary. If
some of these pockets of heavier rain move over recent burns
scars, some debris flows are possible. See the Hydrology section
of the AFD for more details.

Despite the unseasonably cool nature of this system, precipitation
type across the area will be predominately rain, with some light
snow possible above 9,000-10,000 feet. Behind the front tomorrow,
maxes should be at least 10-15F cooler than values observed today.
These temperatures will approach 20F below climo over northern
Utah and 10F below climo over southern Utah. Precip will start to
decrease in coverage Wednesday morning. However, cold pool
instability will keep some activity going over northern Utah into
Wednesday afternoon before it diminishes as the trough exits. High
pressure is expected to return beginning Wednesday night into
Thursday morning, resulting in dry conditions and a steady warming
trend into the upcoming weekend.

No updates expected to the forecast this morning.

&&

.HYDROLOGY...Potential will exist late tonight through Wednesday
for significant rainfall across the various burn scars throughout
northern and central Utah. Not anticipating intense convective
rains at this time, but more of a steady rainfall which at times
may be moderate to briefly heavy in intensity.

Along the central and northern Wasatch Front and northern Tooele
valley recent wildfires along the urban/wildland interfaces, while
generally not intense burns, will be susceptible to minor debris
flows as rainfall rates pick up late tonight through Wednesday
morning. The large burn scars across southern Utah county may be
more problematic as long duration rains during the day Wednesday
has the potential to produce some debris flows back into the
urban areas.

Rainfall intensities and areal coverage will decrease Wednesday
afternoon.

&&

.AVIATION...Increasingly active at KSLC through the TAF period. 20%
chance for thunderstorms beginning late afternoon, increasing
through the evening hours. MVFR rainfall developing after midnight.
South winds currently in place are expected to become increasingly
gusty for a period this afternoon, then winds are expected to switch
to the northwest between 01-03z this evening with cold frontal
passage.

&&

.FIRE WEATHER...A Pacific Northwest trough is making its way
toward the district today. Southwest flow will continue to
increase into the afternoon ahead of the system, resulting in
breezy conditions. With moisture and instability increase,
isolated to scattered thunderstorms are anticipated today over the
northern half of the district. Widespread rain with snow at the
highest elevations will bring wetting rains to the northern, and
perhaps central, portions of the district tonight and Wednesday.
In the wake of this system, temperatures will be 10-15 degrees
below normal through midweek. A weak ridge of high pressure will
build over the region for the latter half of the week, resulting
in dry conditions and a steady warming trend in temperatures.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Traphagan/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 10, 4:52 AM MST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
552 AM MDT Tue Sep 10 2019

UTZ001>016-019>021-517-518-WYZ021-111200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
552 AM MDT Tue Sep 10 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will move quickly northeast
across central and southern Utah this morning. Scattered showers
along with a few thunderstorms will return to mainly northern and
central Utah again later this afternoon.

Showers and thunderstorms will become more numerous across the
outlook area ahead of the storm system advancing into western Utah
this evening. After midnight widespread rain will exist across
mainly the northern half of the outlook area. Pockets of moderate
to heavy rain will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to locally heavy rainfall could impact area burn scars
across northern and central Utah Wednesday morning. Those along
the Wasatch front where recent burn scars have formed or near the
Bald Mountain and Pole Creek burn scars in southern Utah county
could have issues with debris flows today.

Temperatures will be noticeably cooler on Wednesday due to cloud
cover and precipitation. Temperatures at the higher northern
mountain locations may be cold enough for a few inches of snow at
the highest elevations.

Drier and somewhat warmer conditions will return to the outlook
area beginning Thursday and continuing into the weekend.
Precipitation could return as a new storm system approaches Utah
from the west early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 10, 11:52 AM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Tue Sep 10 2019

UTZ006-007-101930-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
1252 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBER...SOUTH CENTRAL
CACHE...WEST CENTRAL RICH...NORTHEASTERN DAVIS...CENTRAL MORGAN AND
NORTHWESTERN SUMMIT COUNTIES UNTIL 130 PM MDT...

At 1252 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Morgan...moving northeast at 40 mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Morgan, Huntsville, Nordic Valley, Mountain Green, Eden, Powder
Mountain, Stoddard, Peterson, Liberty, Richville, Causey Reservoir,
Croydon, Snowbasin and Pineview Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 11175 4115 11189 4138 11192 4145 11146
      4110 11126
TIME...MOT...LOC 1852Z 235DEG 36KT 4113 11173

Dewey
Special weather statement, Sep 10, 12:08 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
108 PM MDT Tue Sep 10 2019

UTZ001-007-101945-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
108 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CACHE AND NORTHERN RICH
COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Hyrum, or 10 miles south of Logan...moving
northeast at 35 mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Logan, Randolph, Hyrum, Garden, Providence, Nibley, Millville,
Paradise and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4143 11174 4157 11196 4193 11157 4169 11114
TIME...MOT...LOC 1907Z 219DEG 30KT 4158 11181

Dewey
Special weather statement, Sep 10, 12:44 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
144 PM MDT Tue Sep 10 2019

UTZ001-007-102030-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
144 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CACHE AND NORTHERN RICH
COUNTIES UNTIL 230 PM MDT...

At 144 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Hyrum, or near Logan...moving northeast at
50 mph.

Pea size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Laketown, Hyrum, Wellsville, Garden City, Garden, Utah State
University, Bear Lake, Benson, North Logan, Providence, Nibley, Hyde
Park, Millville, River Heights, Paradise, College Ward, Beaver
Mountain, Meadowville and Pickelville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4145 11171 4163 11195 4200 11167 4200 11104
TIME...MOT...LOC 1944Z 211DEG 44KT 4165 11180

Dewey

The radar

The Salt Lake City radar (KMTX), 76 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cache

When
September 10, 1:10 PM MST
Where
Cache County, 1.47 mi SSE of North Logan
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.750, -111.810

Quarter-sized hail fell at the campus of Utah State University.

Hail, Cache

When
September 10, 1:10 PM MST
Where
Cache County, 1.69 mi ENE of Smithfield
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -111.800

Quarter-sized hail was reported near Smithfield.

Hail, Cache

When
September 10, 1:16 PM MST
Where
Cache County, 1.69 mi ENE of Smithfield
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -111.800

Quarter-sized hail was reported near Smithfield.

Hail, Cache

When
September 10, 1:20 PM MST
Where
Cache County, 0.69 mi S of North Logan
Measured
1.25 in hail
Reported by
Public
Coordinates
41.760, -111.820

Half-dollar-sized hail was reported in Logan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858827, 858828, 858829, 858831.